Jump to content
CrazyBoards.org

Solution to benzodiazepine sedation


Recommended Posts

My pdoc recently swapped out alprazolam (Xanax) 1 mg 3x/day, which wasn't doing anything (neither anxiolysis nor sedation), for clonazepam (Klonopin) 1 mg 2x/day with an extra one as needed (up to 3 mg/day), which is sedating the crap out of me. It's helping the panic and anxiety! But it's also keeping me from functioning daily like I want to.

I'm already on dextroamphetamine (Dexedrine) 60 mg/day and armodafinil (Nuvigil) 200 mg, which I would think would offset the sedation, but it absolutely is not at all.

Is there a solution to this situation? Back off on the dosage? Increase one of the stimulants? (Probably can't increase the dextroamphetamine because my doc won't go past the max dose...) Ride it out until I develop tolerance to the sedation?

Edited by mikl_pls
Link to comment
Share on other sites

Just now, argh said:

Can you bump your bupropion to 450mg? Switch to alplenzin (sp?) if that is smoother or less seizures inducing?
Or seizure risk and possibly hypomania?

up the nuvigil?

Could bump the bupropion to 450 mg, but in the past, that has given me extreme nausea, but I have gotten over it before. Can't switch to Aplenzin because insurance won't cover it. I could probably get a PA for it, but I still doubt they'd cover it (bastards...).

Definitely could increase the Nuvigil to 250 mg, but I don't know just how much wakefulness promotion that extra 50 mg would give. It's worth a try though.

Thanks!

Link to comment
Share on other sites

4 hours ago, argh said:

Is vraylar similar to rexulti were it is supposedly more stimulating at higher dose? Wondering if more aap action could be both more stimulating while quashing the anxiety and panic? Might help you get away with less benzo.

I think you have a good idea there. I will ask my pdoc about it, because I'm having some mixed mania/depression. I tried to go up to 6 mg Vraylar a few months ago, but she didn't seem to want to go that high quite yet. She must have a reason for it. I may schedule an emergency appointment with her because of something that happened tonight and ask her about that.

Link to comment
Share on other sites

3 hours ago, notloki said:

How long have you been on clonazepam ? It settled down and is very nonsedating for me but it took  month or so. 

I've only been on it for a few weeks or so. That is somewhat comforting to know the sedation will go away... lol.

2 hours ago, CrazyRedhead said:

@mikl_pls, Agreed with @notloki......I've been taking clonazepam for awhile, and the sedating effect wore off fairly quickly, but the anxiolytic effect hasn't worn off at all for me.

 

1 hour ago, notloki said:

I'm years on it and still a good anxiolytic. 

Glad to hear that!

Link to comment
Share on other sites

The sedation is getting worse, and to compound that, my pdoc prescribed me mirtazapine (Remeron) 45 mg with duloxetine (Cymbalta) 60 mg to get me out of a monumental depressive episode. I slept 16 hours yesterday...

There is a new wakefulness promoting agent called Sunosi that I'm considering asking about (which, due to its mechanism of action, may replace Wellbutrin). It will probably require a PA and will probably not be covered by my insurance though, knowing how things go. Wakix is also another option, and its mechanism of action is novel compared to other wakefulness promoting agents.

I might ask my doc to increase the Nuvigil to 400 mg or 500 mg if possible. I doubt 50 extra milligrams will do much of anything.

Also, I'm going to go back to Xanax 1 mg tid. The Klonopin is just too much for me to handle.

Link to comment
Share on other sites

2 minutes ago, argh said:

Almost like California rocket fuel, but with more NRI? Temporarily? Or with hopes it can gradually get you off the benzos as daily meds?

mirtazapine is good for anxiety...that’s for sure but imo, that is only because you’re basically in a coma and when you’re awake its a half coma.

Although some tend to feel less coma-tized by Remeron at the higher end of the dosing range 

Link to comment
Share on other sites

18 minutes ago, argh said:

Almost like California rocket fuel, but with more NRI? Temporarily? Or with hopes it can gradually get you off the benzos as daily meds?

mirtazapine is good for anxiety...that’s for sure but imo, that is only because you’re basically in a coma and when you’re awake its a half coma.

Yeah, that was the goal, sorta like California rocket fuel. It's hopefully temporary, as the mirtazapine is bound to cause weight gain. I eventually plan on getting off benzos as daily meds too. But in the meantime, I think I'm going to text my pdoc and ask if she can call in something a little less potent—something like Valium, Tranxene, or Librium—that I could take daily for anxiety/panic prophylaxis.

Yep! You can't be anxious if you're in a coma! lol It's actually not as sedating as I thought it would be. It is after all the 45 mg dose, which is actually lightly stimulating for me I've noticed, even though I've only been on it for two days.

16 minutes ago, Iceberg said:

Although some tend to feel less coma-tized by Remeron at the higher end of the dosing range 

This.

I'm curious about supratherapeutic doses like 60-90 mg of mirtazapine that I've seen people on before...

Link to comment
Share on other sites

1 minute ago, mikl_pls said:

Yeah, that was the goal, sorta like California rocket fuel. It's hopefully temporary, as the mirtazapine is bound to cause weight gain. I eventually plan on getting off benzos as daily meds too. But in the meantime, I think I'm going to text my pdoc and ask if she can call in something a little less potent—something like Valium, Tranxene, or Librium—that I could take daily for anxiety/panic prophylaxis.

Yep! You can't be anxious if you're in a coma! lol It's actually not as sedating as I thought it would be. It is after all the 45 mg dose, which is actually lightly stimulating for me I've noticed, even though I've only been on it for two days.

This.

I'm curious about supratherapeutic doses like 60-90 mg of mirtazapine that I've seen people on before...

Antecdotally, the feel from most pdocs I encountered while on remeron was that the adverse effects of supertherapeutic dosing often outweigh the benefis, and while it is interesting I can’t imagine that jumping to 60 would really lead to that much more decrease in sedation. 

4 minutes ago, mikl_pls said:

Yeah, that was the goal, sorta like California rocket fuel. It's hopefully temporary, as the mirtazapine is bound to cause weight gain. I eventually plan on getting off benzos as daily meds too. But in the meantime, I think I'm going to text my pdoc and ask if she can call in something a little less potent—something like Valium, Tranxene, or Librium—that I could take daily for anxiety/panic prophylaxis.

Yep! You can't be anxious if you're in a coma! lol It's actually not as sedating as I thought it would be. It is after all the 45 mg dose, which is actually lightly stimulating for me I've noticed, even though I've only been on it for two days.

This.

I'm curious about supratherapeutic doses like 60-90 mg of mirtazapine that I've seen people on before...

Also - I was literally typing out “what about retrying diazepam” when u answered 

  • Haha 1
Link to comment
Share on other sites

I normally don't do this kind of thing, but I was so sedated yesterday and today (I actually needed to leave the house today and function, and play in a concert) that I took Nuvigil 1000 mg and Dexedrine 120 mg today and was still profoundly sedated. Something is very wrong here...

Link to comment
Share on other sites

10 hours ago, mikl_pls said:

I normally don't do this kind of thing, but I was so sedated yesterday and today (I actually needed to leave the house today and function, and play in a concert) that I took Nuvigil 1000 mg and Dexedrine 120 mg today and was still profoundly sedated. Something is very wrong here...

Probably need to get in touch with the pdoc again 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...